Warning: This may be too much information for many.
Sex is everywhere; on television, newsstands, talk shows, the radio, billboards, the books we read and of course, the internet. Where it does not seem to exist, is in the bedrooms of those of us being treated for chronic myelogenous leukemia; with TKI’s.
It is understandable to experience a lack in libido when you are first diagnosed with cancer; your focus quickly moves from your everyday, normal routine to, “Oh, my God; I have cancer!” This new reality sneaks in and takes over. You are now focused on staying alive; you must research your disease, find a great doctor, begin treatment and start fighting for your life. Sex somehow finds its’ way to the bottom of your priority list. (Or so I have experienced, and been told)
Eventually you settle into your new normal; you begin to pick up the pieces and start putting them back together; your laundry is no longer monumental, meals begin to appear on the table, there is actually food in the house, and the house is beginning to look like home again. You begin to take a little more time fixing your hair, getting dressed and you may even venture out in public.
You begin to live again, only your life now, is not the same life that it was prior to your cancer diagnosis. Something deep down inside of you has changed; you do not know how to identify it, you do not know what it is, or what to do with it. Essentially, you are no longer sure exactly “who, or what you have become.”
You begin to remember you that you once had a romantic relationship with your significant other and that they play a much more important role in your life than just your cheerleader, and main support. You will likely long for the intimacy that you once shared and wonder where your desire has gone. You may also notice changes in your body.
Depending upon your age, you may chalk up many of these changes to menopause; however for me, I had a full hysterectomy many years ago, so the vaginal dryness and tightening was a new phenomenon. It came on quite suddenly and was extreme; not only had my sexual desire disappeared, I was also in pain. This pain was not only during intercourse, but also throughout the day.
After speaking to my gynecological oncologist she prescribed a low dose, vaginal estrogen to be used twice a week; this seems to have helped with the dryness which was so severe that I had actual cracking and bleeding. She also suggested a silicone lubricant called PINK; this is a great product.
Despite her prescription, she did not seem overly interested in my major complaint; the belief that my treatment for CML was causing me to have a lack of desire, for sexual intimacy. My CML oncologist did not seem to be interested, or concerned either. They both sort of listened and then simply glossed over my concern; for them it is no big deal; for me, it is a HUGE deal!
So now that the elephant is in the room, I want to say that the lack of sexual desire has nothing to do with love. For significant others, living with a partner that is fighting their battle with CML, please try to understand that it isn’t that we no longer love you, or find you attractive or desirable; it is that our life saving medication has stolen yet another part or our lives’ from us.
Sometimes the lack of sexual desire is from fatigue, sometimes from pain, sometimes from the overall icky feeling we get from the drug, and sometimes from our own lack of connection, to our own selves. I know that it may be difficult to understand, but TKI’s have a way of dimming our “spark”; they come in and rob us of who we used to be. We are forced to redefine ourselves and find a way to re-establish our relationships and our lives’.
With any luck, as time goes on this heartbreaking side effect will become recognized, accepted and addressed by the medical field, they will take it seriously, and find a solution. (Of course this is probably in my wildest dreams, but I am hopeful!)
In the meantime, I will continue to nurture both myself and my husband, because the fact of the matter is; my sexual desire IS still there, it is just subdued by Sprycel and needs to be brought to the surface, for a breath of fresh air!
I hope that this post lets you know that you are not alone, not a freak of nature and not imagining this side effect, although undocumented, I believe that it is real.
Happy Valentine’s Day!